Texas, 2024Drought in Texas, February 1 to 29, 2024
February 1 to 29, 2024 · NWS FWD · 1 event in 1 county or zone
Severe drought conditions continued across far southern Bell County throughout the month of February.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions continued across far southern Bell County throughout the month of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 5:36 PM CST, 6 hours 24 minutes earlier.
Area forecast discussion, Jan 31, 5:36 PM CST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
536 PM CST Wed Jan 31 2024
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Through Thursday Evening/
The mid/upper ridge partially responsible for the warm weather as
of late will exit to the east tonight as a shortwave trough
approaches from the west. The shortwave is currently producing
high clouds and a nice sunset. Mid level clouds will eventually
enter overnight with a few sprinkles possible by early Thursday.
Measurable precipitation appears unlikely due to the dry airmass
in place, so POPs will be kept below 20 percent. Virga will be a
more common occurrence as water droplets will have a difficult
time reaching the ground before evaporating. Though it will be
dry, the addition of mid and high clouds will offset radiative
cooling processes, keeping tonight's low temperatures mainly in
the 45 to 50 degree range. Despite the exiting ridge and the
addition of mid level clouds, highs should still climb into the
upper 60s to lower 70s on Thursday as a slight southwest/downslope
wind component develops in the wake of the passing shortwave.
Conditions will be even less cool Thursday night as warm air
advection increases ahead of a much stronger and larger scale
trough (which is further discussed in the long term section).
30
&&
.LONG TERM... /Issued 345 PM CST Wed Jan 31 2024/
/Thursday Night through Wednesday/
By Thursday night, the nose of a 180 kt upper jet will be
spreading into northern Mexico with the left exit region
overspread Texas into Friday. Overall, large scale forcing for
ascent will be on the increase as continued southerly low level
flow moistens the boundary layer. By Friday afternoon, an initial
lead impulse will race across North Texas with a diffuse dryline
west of our area. Steepening mid level lapse rates will help boost
overall instability and we should see a few thunderstorms develop
during the afternoon hours. A few of these could approach severe
limits with hail being the primary threat.
As we get into the evening and overnight hours, stronger forcing
from a deepening upper trough will overspread the Southern Plains.
Showers and thunderstorms will increase in coverage and move
across North and Central Texas through the overnight hours into
Saturday morning before exiting the region during the afternoon.
Moistening deep layer profiles will generally limit overall
instability during the overnight hours, so widespread severe
weather is not expected. Rainfall amounts of 1/2 to 1 1/2 inches
will be possible with the heaviest rainfall expected to be east of
I-35. This area will have the longest duration of moist southerly
inflow and a few locations (~10% or so) could exceed 2 1/2 inches.
This area has also seen recent heavier rains and we'll have to
watch for isolated flooding issues.
In the wake of the precipitation, the upper trough will continue
to move eastward through the Plains on Sunday. A strong cold front
will also swing through the region during this time with gusty
northwest winds expected and drier air. Cooler conditions are
expected Sunday through the middle of next week.
Dunn
&&
.AVIATION... /NEW/
/00Z TAFs/
Mid level clouds will be on the increase overnight ahead of a weak
shortwave, with occasional virga possible by early Thursday.
Little precip will reach the ground and will hence not be
mentioned in any of the area TAFs. The shortwave (and any virga or
sprinkles) will exit to the northeast Thursday afternoon. South
winds will increase Thursday afternoon as the pressure gradient
tightens ahead of the next upper trough. Stratus will surge north
tomorrow night and eventually reach all airports, but likely not
until near or after 02/06Z.
30
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 50 72 54 68 56 / 0 10 0 20 90
Waco 47 70 54 68 56 / 0 5 0 20 90
Paris 45 70 50 67 54 / 0 5 0 5 80
Denton 46 72 52 67 54 / 0 10 0 20 90
McKinney 47 70 53 66 55 / 0 10 0 10 90
Dallas 49 72 54 68 56 / 0 10 0 10 90
Terrell 47 70 52 67 55 / 0 5 0 10 90
Corsicana 49 71 55 69 57 / 0 5 0 10 90
Temple 46 70 53 68 54 / 0 5 0 20 90
Mineral Wells 47 75 53 69 52 / 5 10 0 30 90
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jan 31, 11:35 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1135 PM CST Wed Jan 31 2024
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1135 PM CST Wed Jan 31 2024
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances return to all of North and Central Texas on
Friday and Saturday. Heavy rainfall and minor flooding may accompany
this activity, particularly east of Interstate 35. A few strong
storms could also produce hail during this time period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Bell
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Severe drought conditions impacted far southern portions of the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, February 1 to 2, 202465 kt wind · 48 events
- Drought in Iowa, February 1 to 29, 202444 events
- Heavy Snow in Colorado, February 1 to 4, 202437 events
- Drought in New Mexico, February 1 to 29, 202436 events
- Drought in Mississippi, February 1 to 29, 202421 events
- Drought in New Mexico, February 1 to 29, 202417 events
- Drought in Nebraska, February 1 to 29, 202416 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 4, 202412 events
- Drought in Tennessee, February 1 to 29, 202410 events
- Drought in Kansas, February 1 to 29, 20249 events
- Drought in Iowa, February 1 to 29, 20248 events
- Drought in Tennessee, February 1 to 29, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162353.